Minnesota, 2014

Funnel Cloud in Minnesota, August 17, 2014

August 17, 2014 · NWS FSD · 1 event in 1 county or zone

A weak funnel cloud was observed by several people near Windom in Cottonwood County in southwest Minnesota during the afternoon of August 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak funnel cloud was observed by several people near Windom in Cottonwood County in southwest Minnesota during the afternoon of August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 11:08 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 11:08 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 PM CDT SUN AUG 17 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM CDT SUN AUG 17 2014

A MAJORITY OF THE PRECIPITATION THIS MORNING HAS REMAINED NORTH OF
THE CWA CLOSER TO THE MID LEVEL VORTICITY MAXIMUM. ALL THE HI RES
MODELS ARE OVERDOING PRECIPITATION OVER OUR AREA...POSSIBLY DUE TO
DRY AIR ABOVE 600 MB AS SEEN ON RAP SOUNDINGS. DO THINK THEY HAVE
THE GENERAL IDEA OF WHERE THE THUNDERSTORM THREAT IS THOUGH...AHEAD
OF THE EASTWARD MOVING SURFACE AND UPPER TROUGH AXIS. BASED ON WHAT
HAPPENED YESTERDAY AND SO FAR TONIGHT...WILL LEAN TOWARDS JUST AN
ISOLATED TO WIDELY SCATTERED SHOWER AND THUNDERSTORM THREAT
TODAY...MAINLY ACROSS SOUTHWEST MINNESOTA AND ADJACENT AREAS OF
NORTHWEST IOWA. THE REST OF US WILL BE IN A SUBSIDENT REGIME ALOFT
BEHIND THE WAVE...WHICH SHOULD SUPPRESS CONVECTIVE DEVELOPMENT.

PATCHY AREAS OF DENSE FOG THIS MORNING NEAR THE SURFACE TROUGH
SHOULD DISSIPATE AFTER SUNRISE. MAY SEE SOME STRATOCU DEVELOPMENT
THIS MORNING GIVEN THE MOIST LOW LEVELS...HOWEVER THIS SHOULD
SCATTER OUT BY LATER THIS MORNING AS WE BEGIN MIXING. GIVEN
YESTERDAYS HIGH TEMPERATURES....AND THE FACT THAT TODAY SHOULD SEE
JUST AS MUCH IF NOT MORE SUN AND WARMER TEMPERATURES ALOFT...WENT
AHEAD AND BUMPED HIGHS UP A COUPLE DEGREES...MAINLY INTO THE LOW TO
MID 80S. WITH DEWPOINTS RUNNING IN THE UPPER 60S TO LOW 70S AND
LIGHT WINDS IT WILL FEEL QUITE WARM AND HUMID OUTSIDE.

OTHER FORECAST CONCERN IS CONVECTION CHANCES LATER TODAY INTO
TONIGHT AS ANOTHER WAVE MOVES ACROSS THE PLAINS. CONVECTION WILL
LIKELY FORM THIS AFTERNOON IN THE WESTERN PLAINS AND MOVE TOWARDS
OUR AREA THIS EVENING. STILL DECENT UNCERTAINTY ON HOW EXACTLY THE
EVOLUTION OF THINGS WILL PLAY OUT...BUT SEEMS LIKE A GOOD CHANCE FOR
PRECIPITATION OVER MOST OF OUR AREA. GIVEN THE LOSS OF DAYTIME
HEATING STORMS WILL PROBABLY BE IN A WEAKENING STATE AS THEY
APPROACH THE WESTERN EDGE OF OUR CWA AFTER 0Z. HOWEVER THE LOW LEVEL
JET WILL INCREASE ACROSS NEBRASKA AFTER SUNSET...PUTTING OUR CWA IN
A GOOD AREA OF LOW LEVEL CONVERGENCE ON THE NOSE OF THE JET. WOULD
SEEM LIKE THIS COMBINED WITH THE UPPER SUPPORT FROM THE VORT MAX
MOVING ACROSS THE CWA SHOULD BE ENOUGH TO EITHER SUSTAIN THE
STORMS...OR ALLOW REDEVELOPMENT OVERHEAD THROUGH THE NIGHT. THIS IS
SUPPORTED BY A MAJORITY OF THE GLOBAL MODELS. HOWEVER THE HI RES
MODELS ARE LESS AGGRESSIVE AS THEY HAVE MORE CONVECTION DIVING
SOUTHEAST INTO NEBRASKA THIS AFTERNOON AND EVENING...POSSIBLY
IMPACTING THE MOISTURE FLOW INTO OUR AREA. SO WHILE THE FORCING
SEEMS TO SUGGEST A GOOD THUNDERSTORM THREAT TONIGHT...NOTHING IS A
SURE BET WITH CONVECTION...SO WILL NEED TO MONITOR TRENDS. EITHER
WAY LOW END LIKELY POPS SEEM WARRANTED. A SEVERE THREAT MAY EXIST IN
OUR FAR WEST THIS EVENING WITH THE OUTFLOW DOMINANT CONVECTION
MOVING IN FROM THE WEST POSSIBLY POSING A WIND RISK. HOWEVER...WOULD
EXPECT THIS THREAT TO WANE OVERNIGHT AS CONVECTION PUSHES EAST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 332 AM CDT SUN AUG 17 2014

SCATTERED CONVECTION WILL LIKELY BE ONGOING BY DAYBREAK MONDAY AS
SHORTWAVE ENERGY AT THE BASE OF A DEEPENING TROUGH MOVES THROUGH THE
REGION. THIS CONVECTION WILL MOVE EAST OF THE AREA BY MID-
MORNING...WITH A BRIEF LULL BEFORE AXIS OF LARGER SYNOPTIC TROUGH
PIVOTS THROUGH THE REGION LATER IN THE DAY. FRONTAL BOUNDARY BRINGING
SLIGHTLY DRIER AIR SOUTHWARD WILL RACE THROUGH THE CWA EARLY MONDAY
AFTERNOON...AND IT'S POSSIBLE TO HAVE REDEVELOPMENT ALONG THIS
BOUNDARY AS SUGGESTED BY SEVERAL HIGH-RES MODEL SOLUTIONS. QUESTIONS
LINGER ON THE AMOUNT OF DESTABILIZATION AFTER MORNING CONVECTION.
ADDITIONALLY SHEAR REMAINS FAIRLY UNIDIRECTIONAL WITH SPEEDS
INCREASING AFTER THE FRONT PASSES. THAT SAID...IF THINGS LINE UP JUST
RIGHT...COULD SEE A VERY BRIEF WINDOW FOR A FEW STRONGER STORMS OVER
THE SERN THIRD OF THE CWA MONDAY AFTN.

SLIGHTLY DRIER AIR WILL FILTER INTO THE AREA FOR MONDAY NIGHT AND
TUESDAY...BUT MORE HUMID AIR WON'T BE FAR TO THE SOUTH.  MODELS
CONVERGING ONTO A SOLN THAT SUGGEST A MORE FLATTENED MID-LEVEL RIDGE
THROUGH MIDWEEK...BEFORE THE LONGWAVE PATTERN AMPLIFIES BY NEXT
WEEKEND. SEVERAL SHORTWAVES WILL LIFT NE THROUGH THE MID-LVL
FLOW...LIKELY BRINGING A CHANCE FOR CONVECTION SOUTH OF THE CWA
WEDNESDAY...WITH MUCH MORE UNCERTAINTY ON RAIN CHANCES LIFTING
NORTHWARD ON THURSDAY.

THE PATTERN INTO NEXT WEEKEND WOULD FAVOR TWO THINGS...ABOVE NORMAL
TEMPERATURES AND INCREASED PRECIPITATION CHANCES...ESPECIALLY FRIDAY
INTO SATURDAY AS SOUTHWEST FLOW INCREASES AND AN UPPER LVL JET NOSES
INTO THE PLAINS. QUESTIONS REMAIN HOWEVER ON JUST HOW THE UPPER
TROUGH OVER THE PACIFIC NW WILL EVOLVE...AND WHERE ENERGY OFF THE
CALIFORNIA COAST WILL END UP. NEVERTHELESS...A FORECAST PERIOD TO
KEEP AN EYE ON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1203 PM CDT SUN AUG 17 2014

STRATUS ACROSS PORTIONS OF THE AREA WILL CONTINUE TO BREAK UP
THROUGH THE AFTERNOON. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND PUSH
EASTWARD DURING THE OVERNIGHT HOURS...EFFECTING AREAS TO THE WEST
OF INTERSTATE 29 GENERALLY PRIOR TO 06Z...THEN AREAS TO THE EAST
LATER IN THE NIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...DUX
AVIATION...JM
Hazardous weather outlook, Aug 17, 2:13 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT SUN AUG 17 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-181000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
313 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WESTERN SOUTH DAKOTA LATER
THIS AFTERNOON AND TRACK EASTWARD THIS EVENING AND OVERNIGHT. A FEW
STRONG STORMS WILL BE POSSIBLE THIS EVENING...MAINLY WEST OF THE
JAMES RIVER. THE PRIMARY RISKS WILL BE ISOLATED LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING THUNDERSTORMS WILL MOVE EAST OF THE OUTLOOK AREA MONDAY
MORNING.  ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP MONDAY
AFTERNOON ALONG AN ADVANCING COLD FRONT. AREAS OF EXTREME SOUTHEAST
SOUTH DAKOTA...ALONG WITH ADJACENT AREAS OF IOWA AND NEBRASKA WILL
HAVE A RISK FOR AN ISOLATED SEVERE STORM.

THUNDERSTORM CHANCES WILL RETURN TO THE AREA BY MID-WEEK. AT THIS
TIME IT IS TOO EARLY TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE IN AREAS ALONG AND WEST OF THE
MISSOURI RIVER THIS EVENING.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cottonwood

When
August 17, 2:13 PM CST to 2:15 PM CST
Where
Cottonwood County, 0.69 mi N of Windom
Reported by
Trained Spotter
Coordinates
43.880, -95.120

A funnel cloud was observed by several people.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532644.